Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 18, 2002, 11:14 AM EST for Floyd County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2002, 11:14 AM EST (16:14 UTC)
- Expired
- Mar 18, 2002, 12:00 PM EST
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 181614
FFWJKL
KYC071-181700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EST MON MAR 18 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY
* UNTIL NOON EST
* AT 1105 AM EST...COUNTY EMERGENCY MANAGEMENT AND PUBLIC REPORTED
WATER AROUND HOUSES IN THE WAYLAND...MCDOWELL AND ESTILL BOTTOM.
ALTHOUGH SHOWERS HAVE ENDED...ALL CREEKS...STREAMS...ROADS AND
ROADSIDE CULVERTS CONTINUE TO RUN AT OR ABOVE BANKFULL. EARLIER
HEAVY RAIN HAS SOFTENED HILLSIDES...WHICH COULD TRIGGER ROCK AND
MUDSLIDES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3769 8258 3752 8262 3741 8261 3732 8271
3740 8272 3749 8283 3749 8290 3753 8286
3768 8292 3775 8278
LEWISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:40 AM EST, 8 hours 34 minutes earlier.
Area forecast discussion, Mar 18, 2:40 AM EST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 AM EST MON MAR 18 2002 DUE TO NUMEROUS FLOODING PROBLEMS THIS MORNING...WILL HAVE TO BE KIND OF BRIEF WITH THIS AFD. VERY SERIOUS FLOODING IS OCCURRING IN THE CUMBERLAND RIVER BASIN EARLY THIS MORNING AND THE HEADWATERS OF THE KY RIVER ARE RISING. PRIMARY FOCUS OF THIS PACKAGE WILL HAVE TO DEAL WITH THE SHORT TERM...AND FOR HOW LONG TO CONTINUE WITH THE FLOOD WATCH. 05Z SFC CHART SHOWING A COMPLEX PATTERN OVER THE OHIO AND TN VALLEYS...BUT OVERALL SHOWING ONE COLD FRONTAL BNDRY WITH NUMEROUS LOWS OVER OH/IN/IL AND DOWN INTO AR, WITH ANOTHER BNDRY OVER THE TN/MS VALLEY INTO E TN. 00Z 8H AND 5H CHART SHOWING A VERY MOIST SW FLOW. RADAR SHOWING THAT THE HEAVIEST RAINS THIS MORNING CONTINUE TO FALL OVER THE SOUTHERN MOST PORTIONS OF THE CWA WITH LIGHTER RAINS FALLING ACROSS THE REST OF THE AREA. STORM TOTAL PRECIPS SHOWING THAT 3 TO 5 INCHES OF RAIN HAS FALLEN ACROSS OUR SOUTHERN COUNTIES...TAPERING OFF STEADILY TO THE NORTH ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE CWA. MODELS ARGUE THAT THE RAIN TODAY WILL TAPER OFF AS THE MORNING PROGRESSES. THIS DIURNAL TREND HAS BEEN THE CASE THE LAST FEW DAYS AND BASED ON RADAR MOSAICS THIS LOOKS ON TRACK. WILL GO WITH LIKELY POPS TODAY WITH MENTION OF MAINLY THIS MORNING. THEN WE SHOULD GET INTO A LULL (AGAIN) THIS AFTERNOON AND EARLY TONIGHT. MODELS ARE IN GENERAL AGREEMENT THAT THE NEXT WAVE/ROUND OF RAINS WONT MOVE IN UNTIL LATE TONIGHT...HOWEVER MODELS HAVE NOT BEEN HANDLING TIMING OF PCPN WELL AT ALL LATELY SO I AM A LITTLE LEARY. MODELS HAVE ALSO BEEN TOO LIGHT ON THE QPFS. DUE TO THE FACT THAT SO MUCH FLOODING IS ONGOING AT THIS TIME...WILL CONTINUE WITH THE FLOOD WATCH UNTIL 4 PM TODAY FOR THE SOUTHERN 1/2-2/3 OF THE CWA. WILL LET DAYSHIFT MAKE THE CALL ON WHETHER OR NOT TO EXTEND THE WATCH INTO TONIGHT FOR THE NEXT ROUND OF RAINS. ETA/AVN MODELS HAVE BEEN FLIP FLOPPING A BIT ON WHERE THE HEAVIEST RAIN AXIS WILL SET UP FOR TUE-WED. NOW THE MODELS ARE BRINGING THE RAINS BACK MORE SO ACROSS KY AND SOUTHERN OH/IL/IN...THE CANADIAN MODEL IS EVEN MORE PESSIMISTIC. THE EXTENDED ETA IS SIMILAR TO THE AVN/CANADIAN. OVERALL...IT APPEARS THAT THE HEAVIEST RAIN AXIS WILL MOVE TO THE NORTH...BUT HOW FAR NORTH IS IN QUESTION. IM GOING TO REMAIN A LITTLE PESSIMISTIC FOR TUE AND WED AND KEEP LIKELY POPS GOING...WHICH WILL ADD INSULT TO INJURY AS FAR AS FLOODING PROBLEMS ARE CONCERNED. HOWEVER...IT APPEARS THAT THE AREA OF FLOOD PROBLEMS WILL LIFT MORE NORTHWARD AND AWAY FROM THE CUMBERLAND BASIN...BUT MORE INTO THE KY RIVER BASIN AND THE LICKING BASIN. PCPN SHOULD END ONE WAY OR THE OTHER WED NIGHT AS THE WHOLE SYSTEM FINALLY WINDS UP AND LIFTS OUT. NO CHANGES PLANNED AT THIS TIME FOR THE EXTENDED ALTHOUGH IT LOOKS LIKE THE BETTER CHC FOR LIGHT PCPN MAY BE THUR AND NOT FRIDAY AS WE HAVE IN THE ZONES NOW. THAT PCPN WOULD BE QUITE LIGHT THOUGH AND NOT CAUSE ANYMORE FLOOD PROBLEMS. AVN/NGM MOS SIMILAR AND LOOK CLOSE. WILL USE A BLEND WHERE DIFFERENCES DO OCCUR. GFE/IFPS...JUST PLAN ON TWEAKING THE DATA BASE HERE AND THERE AS NEEDED BASED ON LATEST GUIDANCE. WILL RAISE THE POPS SOMEWHAT FOR WED DURING THE DAY. WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. FURTHER COORDINATION WELCOME. THANKS TO SDF AND MRX FOR COORDINATION. .JKL...FFA FOR THE ABOUT THE SOUTHERN 1/2 OF THE CWA TODAY UNTIL 4 PM. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:26 PM EST | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 5 hr |
| Mar 17, 7:52 PM EST | Flash Flood Warning | JKL | Whitley | 4 hr |
| Mar 17, 8:16 PM EST | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 17, 8:18 PM EST | Severe Thunderstorm Warning | JKL | Bell | 27 min |
| Mar 17, 8:20 PM EST | Flash Flood Warning | JKL | Bell | 4 hr |
| Mar 17, 8:56 PM EST | Flash Flood Warning | JKL | Harlan | 3 hr |
| Mar 17, 9:02 PM EST | Flash Flood Warning | JKL | Laurel | 3 hr |
| Mar 17, 11:56 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 6 hr |
| Mar 18, 6:00 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 6:56 AM EST | Flash Flood Warning | JKL | Pike | 3 hr |
| Mar 18, 9:03 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.